At the end of 2003, an estimated 1,039,000 to 1,185,000 people in the United States were living with HIV/AIDS. The Centers for Disease Control (CDC) has estimated that approximately 40,000 people become infected with HIV each year. Through millions of dollars invested in drug research, today’s HIV medications allow HIV-positive people to live longer, healthier and more active lives. Unfortunately, these powerful medications can have a wide range of side effects. One group of side effects feared by many HIV-positive people is known as metabolic complications. Although these complications may not be the most dangerous conditions faced by individuals who are HIV positive, it still poses a concern for medical professions in maintaining the quality of life for these patients.
When medical professionals diagnose metabolic complications, they are referring to conditions having to do with how our bodies create and use energy. The associated conditions that fall under this type of side effect include lipodystrophy (described below), elevation in cholesterol and diabetes. HIV experts are still trying to figure out the exact correlation between HIV drug therapy and metabolic complications. In the meantime, research is showing that the best way to control and avoid these side effects is through exercise and diet.
Lipodystrophy is a disturbance in the way the body makes, uses and stores fat. It can result in either fat loss (lipoatrophy) or fat gain (lipohypertrophy). It is important to note that these are two distinct conditions. The loss of fat in one area of the body is not associated with fat gain in another. Research has shown that fat doesn’t rearrange or redistribute itself around the body.
Lipoatrophy or fat loss is often confused with AIDS Wasting Syndrome; however, the two are completely different. In lipoatrophy, people lose fat in specific areas of the body, usually the arms and legs. People with AIDS Wasting Syndrome lose fat and muscle all over their body, and this is most often associated with late stage HIV and AIDS. Doctors first began to notice lipoatrophy in HIV positive patients in the late 1990s after modern HIV drug treatment became available. And with most HIV patients on a regimen of three or more drugs, the risk of this side effect greatly increases.
Which HIV medications are to blame and why do they cause this change in fat cells? Research has shown that some HIV drugs damage the mitochondria inside fat cells. When this organelle dies, the fat cell is lost, causing the resulting lipoatrophy. The drugs most often associated with lipoatrophy are Zerit, Retrovir and Videx.
Currently, if a person is experiencing lipoatrophy, they should switch medications. Unfortunately, this does not cause the fat to return, but it will slow further loss. In addition, people should become involved in a strength training program to build lean mass and maintain shape to the legs and arms.
The other extreme of lipodystrophy is lipohypertrophy or fat gain. This increase in fat is often localized to the abdomen, neck and breasts. The increase in fat around the abdomen is of particular concern as this fat depot is associated with an increased risk for heart disease and insulin resistance. Like lipoatrophy, the exact correlation between HIV medications and fat gain are still under research.
Again, the best way to manage lipohypertrophy is through a low fat diet and regular exercise. Research has shown that abdominal fat cells are particularly responsive to aerobic exercise. In addition, doctors recommend checking cholesterol and triglyceride levels regularly as well as insulin resistance. Some doctors have even tried growth hormone supplements for patients. Studies have shown that growth hormone can reduce fat accumulation in the abdomen and back of neck. This treatment has been controversial due to the many side effects and expense for the drug.
Elevated Cholesterol and Triglycerides
Elevation in cholesterol and triglycerides is another metabolic complication associated with HIV drug therapy. Although our bodies need cholesterol and triglycerides to stay healthy, abnormally elevated levels of either can lead to problems such as coronary heart disease and stroke.
Cholesterol is carried though the body in two forms, high density lipoproteins (HDL) or “good cholesterol” and low density lipoproteins (LDL), or “bad cholesterol.” LDL cholesterol is considered bad because it can build up, block the blood flow in arteries and eventually lead to thrombus formation. HDL cholesterol is good because it prevents cholesterol from building up in the arteries by returning it back to the liver. Ideally, LDL levels should be less than 100, HDL levels should be greater than 40 and a total cholesterol level should be less than 200.
High cholesterol associated with HIV drug therapy can present as a rapid rise in total cholesterol levels, sometimes reaching levels greater than 500. When comparing these elevated cholesterol levels against healthy levels of less than 200, this can be quite alarming. If this elevation in cholesterol is sustained, it can put the person at risk for atherosclerosis and coronary heart disease.
The HIV drugs that can raise bad cholesterol levels include Norvir, Agenerase, Kaletra and Zerit, among others. The best thing a person with elevated cholesterol can do is reduce all other contributing factors for high cholesterol. This includes eating a low fat diet, stop smoking and start participating in a regular exercise program that includes cardiovascular training.
Similar to cholesterol, triglycerides are a type of fat used by the body. When a person eats a meal, the food is converted into energy. Any excess energy is then converted into triglycerides, the storage form of body fat. High triglyceride levels can increase your risk for heart disease, as well as cause pancreatitis or damage to the pancreas.
Before the time of modern HIV drug therapy, doctors noticed that people with AIDS had high triglyceride levels, suggesting that the advanced HIV infection itself is a cause for the elevated triglycerides. For the most part, elevated triglycerides are treated the same way as elevated cholesterol. Cessation of smoking, a low fat diet and aerobic exercise are all suggested. Studies have also shown that the use of omega-3 fatty acids can lower triglyceride levels in people with HIV.
Diabetes or insulin resistance is another metabolic condition that has to do with they way the body breaks down sugars for energy. Before modern HIV drug therapy, blood sugar problems were rare in people with HIV. However, with the current medications, these blood sugar problems are more common.
Insulin resistance can cause sugar to build up in your bloodstream, causing high blood sugar or hyperglycemia. When your body detects this elevated blood sugar, it signals the pancreas to release insulin. This insulin eventually builds up in the bloodstream, causing hyperinsulinemia. Prolonged hyperinsulinemia can desensitize the pancreas from releasing insulin, eventually causing diabetes.
Similar to diabetes in HIV negative people, the best way to manage this condition is through a healthy diet and regular exercise. Research has shown that the most effective way to manage blood sugar levels in a diabetic are through aerobic exercise for one hour, five days a week.
Metabolic complications may not be the most dangerous side effect HIV positive people experience, but it is one of the most feared. Body shape changes associated with lipodystrophy can affect how clients look and feel about themselves. And elevated cholesterol and diabetes can increase a person’s risk of heart disease and stroke.
Although much is still unknown about the reasons for these metabolic complications, it is best for HIV positive people to begin eating a healthy diet and participating in a regular exercise program even before changes in metabolism. This is a great opportunity for fitness professionals to use their expertise in exercise and become involved in the well being of HIV positive people. Together fitness professionals, nutritionists and medical doctors can work as a team, ensuring the health and quality of life for these clients/patients.